Alemtuzumab is a highly efficacious therapy used in the treatment of multiple sclerosis (MS), but uncoupling of T and B cell repopulation during immune reconstitution associates with an increasing range of secondary B cell-mediated autoimmune complications. A 34-year-old woman developed Graves’ disease 11 months following an initial course of alemtuzumab treatment for MS. Nine months following the second treatment with alemtuzumab, the patient presented with spontaneous intramuscular and subcutaneous haemorrhage due to development of an inhibitory autoantibody to coagulation factor VIII. Acquired haemophilia A (AHA) is an extremely rare complication in patients treated with alemtuzumab. Treatment with rituximab may induce a rapid remission of AHA; however, the patient’s high John Cunningham virus (JCV) antibody index and alemtuzumab-induced T cell lymphopenia may lead to an increased risk of progressive multifocal leucoencephalopathy, a potential complication which was unacceptable to the patient.
- multiple sclerosis
- contraindications and precautions
- neurology (drugs and medicines)
- haematology (incl blood transfusion)
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.